Hail, Newton
- When
- March 27, 6:00 PM CST
- Where
- Newton County, 1.82 mi NW of Newton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.850, -93.750
KFDM relayed a report of penny sized hail in Newton via Facebook.
Multiple rounds of thunderstorms affected Southeast Texas over two days with hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Multiple rounds of thunderstorms affected Southeast Texas over two days with hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 27, 5:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 PM CDT THU MAR 27 2014
.UPDATE...WHILE CONVECTIVE ACTIVITY CONTINUES WITH POTENTIAL FOR
SEVERE LEVELS BEING REACHED, THE SUSTAINED WINDS HAVE FALLEN BELOW
ADVISORY THRESHOLDS SO THE WIND ADVISORY HAS BEEN ALLOWED TO
EXPIRE.
&&
.MARINE...WINDS CONTINUE TO DIMINISH SO ALLOWED SOME ADVISORIES TO
EXPIRE CLOSE TO THE COAST. EXTENDED THE SCA OVER THE OUTER WATERS
UNTIL MIDNIGHT EAST OF CAMERON. ISSUED CAUTION FOR THE OUTER
WATERS WEST OF CAMERON UNTIL DAYBREAK. THIS TO ADVISORY WHICH
EXPIRES AT MIDNIGHT FOR THOSE WATERS.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT THU MAR 27 2014/
DISCUSSION...
LARGE SFC HIGH CONTINUES OVER THE EAST COAST...WITH LOW PRESSURE
CONTINUING OVER THE MIDWEST...KEEPING THE TIGHT PRESSURE GRADIENT
ACROSS THE REGION. S WINDS 20-25 MPH WITH GUSTS OVER 30 MPH COMMON ALONG
THE I-10 CORRIDOR SOUTHWARD TO THE COAST. THUS...THE WIND ADVISORY
FOR THIS AREA CONTINUE THRU 6 PM.
FOR THE REST OF THIS AFTERNOON/EVENING...THE NEXT SIGNIFICANT UPPER
LEVEL PERTURBATION IS FINALLY GENERATING AN INCREASE AREA OF MOISTURE
& LIFT OVER SE TX...WITH SHRA/ISO TSRA BEGINNING TO INCREASE
ACROSS THIS REGION. WITH THE LATE START...HAD TO LOWER POPS FOR
EARLIER THIS AFTERNOON...BUT THE RADAR FINALLY CATCHING UP FOR
WHAT LOOKS TO BE A FAIRLY WET EVENING ACROSS SE TX/C AND S LA.
THUS...KEPT LIKELY SHRA/TSRA THIS EVENING...DIMINISHING FROM W TO
E AFTER MIDNIGHT AS THE IMPULSE MOVES EAST. SPC STILL HAS AREA
NORTH OF REGION IN SLIGHT RISK...BUT JUST RECENTLY ADDED SE TX/SW
LA WITHIN THE SLIGHT RISK THIS AFTERNOON. WITH THE STRONG LLJ
EXPECTED...CAN'T RULE OUT THE STRONGER TSRA GENERATING SOME
LOCALIZED STRONGER WINDS.
WITH A BRIEF LULL IN PRECIP EXPECTED FOR FRI MORNING...YET ANOTHER
UPPER LEVEL DISTURBANCE IS EXPECTED FOR FRI AFTERNOON/EVENING. WITH
AFTERNOON TEMPS EXPECTED TO REACH THE LOWER 80S ADDING TO THE
INSTABILITY...A FEW OF THESE TSRA COULD REACH SVR LIMITS ACROSS THIS
AREA. THE NAM CONTINUES TO SHOW AN MCS FEATURE ALONG THE SHORTWAVE
AXIS AS IT MOVES QUICKLY THRU THE REGION. THUS...DAMAGING WINDS
WILL BE THE PRIMARY THREAT.
THE COLD FRONT IS EXPECTED TO FOLLOW LATE FRI NIGHT/EARLY SAT
WITH AND END TO THE PRECIPITATION EXPECTED. ONLY EXPECTING A
SLIGHT COOL DOWN...WITH LOWS IN THE 50S AND HIGHS IN THE 70S.
TEMPS WILL GRADUALLY WARM UP INTO NEXT WEEK...WITH THE NEXT CHANCE
OF SHRA/TSRA BY NEXT WED/THU.
DML
MARINE...
WINDS AND SEAS WILL REMAIN ELEVATED THIS AFTERNOON...BUT BEGIN
SUBSIDING THIS EVENING AS THE PRESSURE GRADIENT RELAXES. GOOD
CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED UNTIL A COLD
FRONT MOVES THROUGH THE REGION LATE FRIDAY NIGHT INTO EARLY
SATURDAY. A MODEST OFFSHORE FLOW IS EXPECTED OVER THE WEEKEND IN
THE WAKE OF THE FRONT...WITH SOUTHERLY WINDS RETURNING TO START
THE WORK WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 65 80 60 76 50 / 70 40 50 10 10
KBPT 65 80 60 77 52 / 70 40 40 10 10
KAEX 62 82 57 74 46 / 70 40 50 10 10
KLFT 65 81 61 76 49 / 70 30 50 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION FROM MIDNIGHT TONIGHT TO 6 AM CDT
FRIDAY FOR THE FOLLOWING ZONES: WATERS FROM CAMERON LA TO
HIGH ISLAND TX FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA OUT 20 NM.
SMALL CRAFT EXERCISE CAUTION UNTIL 6 AM CDT FRIDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
TO CAMERON LA OUT 20 NM...VERMILION BAY.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 548 AM CDT THU MAR 27 2014 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 281100- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 548 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST TEXAS LATER THIS MORNING...AND SUBSEQUENTLY PUSH EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. AT THIS TIME...FORECAST PARAMETERS INDICATE THAT THERE IS AT LEAST SOME POTENTIAL FOR SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ALL APPEAR POSSIBLE WITH ANY THUNDERSTORM THAT DOES BECOME SEVERE. HOWEVER...THE OVERALL PROBABILITY OF SEVERE WEATHER IS VERY LOW. HIGH ATMOSPHERIC MOISTURE CONTENT FORECAST TO BE IN PLACE WILL ALSO YIELD THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. SOUTHEAST WINDS ARE FORECAST TO INCREASE AND BECOME GUSTY BY THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR. A WIND ADVISORY IS IN EFFECT FOR THIS AREA WITH SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO NEAR 30 MPH EXPECTED. WINDS ARE EXPECTED TO DECREASE BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE ON FRIDAY AND FRIDAY NIGHT...GENERALLY DEVELOPING OVER EAST TEXAS ALONG AND AHEAD OF A COLD FRONT...AND TRACKING EASTWARD ACROSS THE OUTLOOK AREA. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED. GMZ430-432-435-450-452-455-470-472-475-281100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 548 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST TEXAS THIS MORNING...AND SUBSEQUENTLY PUSH EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. AT THIS TIME...FORECAST PARAMETERS INDICATE THAT THERE IS AT LEAST SOME POTENTIAL FOR SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL...AND WATERSPOUTS ALL APPEAR POSSIBLE WITH ANY THUNDERSTORM THAT DOES BECOME SEVERE. HOWEVER...THE OVERALL PROBABILITY OF SEVERE WEATHER IS VERY LOW. SOUTH WINDS ARE EXPECTED TO REMAIN ELEVATED THROUGH TODAY...BEFORE DECREASING TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION ON COASTAL LAKES AND BAYS TODAY...AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS. WINDS ARE EXPECTED TO BEGIN SUBSIDING THIS EVENING. AS WINDS DECREASE...THE RISK OF FALLING VISIBILITIES WILL INCREASE AS VERY MOIST AIR SITS ATOP RELATIVELY COOLER SHELF...LAKE...AND BAY WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE ON FRIDAY AND FRIDAY NIGHT...GENERALLY DEVELOPING OVER EAST TEXAS ALONG AND AHEAD OF A COLD FRONT...AND TRACKING EASTWARD ACROSS THE OUTLOOK AREA. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE GULF WATERS FRIDAY NIGHT INTO EARLY SATURDAY...WITH A BRIEF BOUT OF MODEST OFFSHORE FLOW EXPECTED ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 PM CDT THU MAR 27 2014
LAZ027>029-272300-
RAPIDES LA-VERNON LA-AVOYELLES LA-
507 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON AND AVOYELLES
PARISHES UNTIL 600 PM CDT...
AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF LEANDER...MOVING NORTHEAST AT
40 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEANDER...
CALCASIEU...HINESTON...SIEPER...ELMER AND OTIS.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3138 9214 3136 9207 3133 9207 3134 9204
3133 9200 3128 9201 3095 9285 3106 9302
3139 9266 3147 9219
K. KUYPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 524 PM CDT THU MAR 27 2014 LAZ027-030-031-TXZ260-272330- NORTHERN NEWTON TX-BEAUREGARD LA-ALLEN LA-VERNON LA- 524 PM CDT THU MAR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND VERNON PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 630 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF BIVENS...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PRODUCE NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MERRYVILLE...SINGER...JUNCTION...TULLA...DE RIDDER AND ROSEPINE. THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. LAT...LON 3120 9327 3084 9287 3055 9366 3069 9380 K. KUYPER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL MERRYVILLE 30.75N 93.53W
03/27/2014 E0.25 INCH BEAUREGARD LA PUBLIC
KPLC RELAYED A PUBLIC REPORT OF PEA SIZE HAIL IN
MERRYVILLE.
0555 PM HAIL DE RIDDER 30.85N 93.29W
03/27/2014 E0.50 INCH BEAUREGARD LA PUBLIC
KPLC RELAYED A PUBLIC REPORT OF MARBLE SIZE HAIL IN
DERIDDER.
0600 PM HAIL DE RIDDER 30.85N 93.29W
03/27/2014 E0.25 INCH BEAUREGARD LA OTHER FEDERAL
FORT POLK WEATHER STATION REPORTED PEA SIZE HAIL IN
DERIDDER.
&&
DJONESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 PM CDT THU MAR 27 2014
LAZ027-028-280015-
RAPIDES LA-VERNON LA-
622 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
715 PM CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF FORT POLK...MOVING NORTHEAST AT
50 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLAGLE...
SIMPSON...LACAMP...HUTTON AND LEANDER.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3136 9302 3133 9294 3129 9289 3125 9283
3111 9282 3097 9315 3106 9323
K. KUYPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 623 PM CDT THU MAR 27 2014 TXZ180-201-259-280000- HARDIN TX-NORTHERN JASPER TX-TYLER TX- 623 PM CDT THU MAR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER COUNTIES UNTIL 700 PM CDT... AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES EAST OF VILLAGE MILLS...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...IVANHOE... HILLISTER...FRED...SPURGER...TOWN BLUFF AND MT. UNION. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. LAT...LON 3089 9430 3073 9394 3041 9435 3051 9455 66
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 PM CDT THU MAR 27 2014
LAZ028-280100-
RAPIDES LA-
654 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 800 PM
CDT...
AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF SIEPER...MOVING NORTHEAST AT 40
MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LENA...
BOYCE...ALEXANDRIA INTERNATIONAL AIRPORT...ALEXANDRIA...TIMBER TRAILS
AND PINEVILLE.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3152 9271 3147 9269 3146 9270 3144 9268
3140 9266 3144 9243 3140 9237 3127 9238
3104 9283 3125 9283 3132 9288 3134 9297
3138 9294 3137 9292 3152 9273
K. KUYPERThe Ft Polk radar (KPOE), 81 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
KFDM relayed a report of penny sized hail in Newton via Facebook.
Numerous trees were downed including one that fell on a vehicle along Spring Valley Road from a passing storm. Power was also knocked out to the area hospital.
Two trees were blown down by a passing storm northeast of Woodville at an RV pard.
Public reports hail varying between a quarter and a half dollar sizes at the Sonic near Downtown Jasper.
The Jasper County Sheriffs office reported trees down along FM 1004 in Kirbyville.
The Jasper County Sheriffs office reported trees down along FM 1013 in Magnolia Springs.
The Newton County Sheriffs Department reported trees down in Burkeville and a car blown off the road during a thunderstorm.
Wind gusts of near 70 MPH were estimated at the Toledo Bend Dam with a passing thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500780, 500784, 500785, 500781, 500788, 500790, 500791, 500793.